The incidence of serotonin syndrome is low in patients with coexisting affective disorders and migraine who are prescribed triptans and a serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI), according to the results of a retrospective study published in JAMA Neurology.
The US Food and Drug Administration (FDA) issued a warning regarding the risk for serotonin syndrome with concomitant use of triptans and SSRI or SNRI antidepressants in 2006, but the true risk for developing the syndrome was unknown.
Yulia Orlova, MD, PhD, of the Graham Headache Center, Brigham and Women’s Hospital, Boston, Massachusetts, and colleagues used electronic health record data from the Partners Research Data Registry (RPDR) to identify patients who had received an International Classification of Diseases, Ninth Revision diagnosis compatible with serotonin syndrome who had been co-prescribed triptans and SSRI or SNRI antidepressants in the Greater Boston area from January 1, 2001 through December 31, 2014.
The RPDR search found 47,968 patients who were prescribed triptans during the 14-year study period, and 19,017 patients who were co-prescribed triptans and antidepressants during that time, resulting in 30,928 person-years of exposure to both drug classes. The investigators identified suspected serotonin syndrome in 17 patients, but only 2 patients were classified as having definite serotonin syndrome, for an incidence rate of 0.6 cases per 10,000 person-years of exposure; 5 other patients were classified as having possible serotonin syndrome. If these 5 cases are added to the other 2 definite cases, there are 2.3 cases per 10,000 person-years of exposure. The percentage of patients who were co-prescribed triptans and an SSRI or SNRI remained relatively stable during the study period, ranging from 21% to 29%.
The researchers note that co-prescription of these drugs is common and did not decrease after the 2006 FDA advisory and that the risk for serotonin syndrome with their concomitant use is low. They argue that in light of the data, the FDA advisory should be reconsidered.
Orlova Y, Rizzoli P, Loder E. Association of coprescription of triptan antimigraine drugs and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants with serotonin syndrome [published online February 26,2018]. JAMA Neurol. doi:10.1001/jamaneurol.2017.5144